Get Your Dog Care Questions Answered by Experts ASAP
Hello, and thanks for writing in.
There are many things that can cause loose stools in a dog, such as eating something he shouldn't have (digestible or not), an infection (bacterial, viral, parasitic, fungal), a metabolic disorder, a digestive organ disorder, inflammatory bowel disease, cancer, to name a few. My concern is that this has been going on with Emerson for several days already, and has not cleared up with the things you have done. So, at this point, my best medical advise would be to have Emerson evaluated by a veterinarian, and likely have some stool tests run, and possibly blood work done, in order to get an underlying diagnosis, and therefore the most appropriate treatment possible to get this under control before it worsens. If this is not possible for you to do, you can try a dose of Pepto-Bismol at 0.5ml per pound of body weight, or 1/4 pill per 20 pounds of body weight. You can try increasing the fiber in the diet by giving 2 teaspoons of Metamucil, or 1/4 cup canned pumpkin daily. This can help to firm up the stools sometimes. YOu can give 1 tablespoon of plain yogurt daily as the active cultures can help in some dogs to get diarrhea under control. You can also try bland food (which it sounds like you have tried), such as boiled hamburger and rice, cooked chicken and rice, scrambled eggs, cottage cheese, or turkey baby food, or chicken baby food. As far as the Clavamox goes, Clavamox is not the best intestinal antibiotic, and may actually cause further digestive upset, so it's not commonly used for digestive problems. At our clinic, we dose Clavamox at 62.5mg per 10 pounds of body weight, every 12 hours, but it's rarely used for diarrhea issues. There are much more effective medications that could be prescribed by your veterinarian. There are also very effective diets for diarrhea that your veterinarXXXXX XXXXXkely carries, such as Hill's w/d, Hill's i/d, Purina EN, and Iams intestinal low-residue.
I hope this information is helpful. Please let me know if I can help you further.
Thanks for your reply and the extra information - that is very helpful to know!
The mucus means the large intestine is irritated (like a colitis), which is common in dogs with sensitive digestive tracts. The stringy mucus is not necessarily a serious problem, it just tells us that the large intestine is upset. Sometimes when the large intestine is irritated or inflamed you can also see blood in the feces. If there is blood in the feces, I would not give Pepto. But, otherwise the Pepto and the Metamucil should not cause a problem, or be abrasive. It makes sense that the new treat could upset his intestines, since some dogs with sensitive systems need to stay on food that agrees with them, otherwise problems can occur. Yes, I would say that it sounds like he needs an antibiotic. The most common intestinal antibiotic/anti-inflammatory that is used is called Metronidazole (Flagyl), and it is something that your veterinarian would need to prescribe, but I would highly recommend that.
Thank again for your reply, and let me know if I can help you further.
Thanks for your reply.
Unfortunately, I can't prescribe medication for Emerson - it is against the law for any veterinarian to prescribe for a pet, without what is called a "veterinarian-client-patient relationship", which basically means only a veterinarian who has examined Emerson can prescribe certain medications, such as metronidazole. So, in order to get this, you would need to have Emerson examined by a veterinarian in your area, which I would highly recommend doing, to try and help get his condition under control.
I hope this explanation helps. Please let me know if I can help further.